Drugs Channel
Topics & Medications
Quicklinks
Related Channels

Memory Loss and Simvastatin

Less than 1 percent of people taking simvastatin have reported memory loss. Simvastatin has been shown to cause memory loss in some medical journals, but not enough information is available to determine if the problem is actually caused by the drug itself. If memory loss appears to be a problem while taking simvastatin, your healthcare provider may prescribe another medication.

Does Simvastatin Cause Memory Loss?

While most people tolerate simvastatin (Zocor®) well, side effects can occur. Memory loss (known medically as amnesia) is a rare side effect that occurs in less than 1 percent of people taking the drug. Because memory loss with simvastatin occurs so infrequently, it is difficult to know whether it is actually caused by the medication itself or other factors.
 

What Does the Research Say About Memory Loss With Simvastatin?

Little research has been done on the effects of simvastatin on memory loss and other brain conditions, such as dementia. Furthermore, the research that has been done is conflicting. For example, some studies have shown that people taking simvastatin have a lower chance of developing dementia. Other studies have shown no benefit.
 
In medical journals, there have been a number of isolated reports of memory loss in people taking simvastatin. However, this number is small compared to the number of people taking the drug. Therefore, it is difficult to say whether the memory loss is triggered by simvastatin or something else.
 

Final Thoughts

For people taking simvastatin, memory loss appears to happen infrequently, although the connection between the two has yet to be determined. Make sure to talk with your healthcare provider or pharmacist if you have concerns about memory loss while taking this drug. Also, keep in mind that it is not possible for your healthcare provider to know whether you will have a side effect with a medicine that you have never taken. Therefore, if you notice any memory loss while taking simvastatin, talk to your healthcare provider. He or she may recommend adjusting your dosage or switching to another cholesterol medication.
 
5 Questions to Ask Your Doctor About ED

Simvastatin Tablets

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.